Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 1, NWS Riverton, WY

May 7, 2019Fremont County, Natrona County, Wyoming

NWS Riverton, WY issued this tornado warning at May 7, 2019, 3:55 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 3:55 PM MDT (21:55 UTC)
Expired
May 7, 2019, 4:15 PM MDT
In force
20 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fremont County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 79 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WFUS55 KRIW 072155
TORRIW
WYC013-025-072215-
/O.NEW.KRIW.TO.W.0001.190507T2155Z-190507T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
355 PM MDT Tue May 7 2019

The National Weather Service in Riverton has issued a

* Tornado Warning for...
  Western Natrona County in central Wyoming...
  Eastern Fremont County in central Wyoming...

* Until 415 PM MDT.
    
* At 355 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Castle Gardens, which is 34 miles northeast of
  Jeffrey City, moving north at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  western Natrona and eastern Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4288 10750 4290 10762 4300 10757 4297 10746
TIME...MOT...LOC 2155Z 199DEG 15KT 4292 10755 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

21
1 follow-up statement
190 
WWUS55 KRIW 072206
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
406 PM MDT Tue May 7 2019

WYC013-025-072215-
/O.EXP.KRIW.TO.W.0001.000000T0000Z-190507T2215Z/
Natrona-Fremont-
406 PM MDT Tue May 7 2019

...THE TORNADO WARNING FOR WESTERN NATRONA AND EASTERN FREMONT
COUNTIES WILL EXPIRE AT 415 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4288 10750 4290 10762 4300 10757 4297 10746
TIME...MOT...LOC 2205Z 199DEG 15KT 4295 10753 

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at May 7, 3:35 PM MDT, 20 minutes earlier.

Area forecast discussion, May 7, 3:35 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
335 PM MDT Tue May 7 2019

.SHORT TERM...Tonight through Friday

The first period of the forecast is the one that continues to cause
the most mashing of teeth. Isolated to scattered thunderstorms
continue across the area at this time. No widespread severe
weather is expected there could be an isolated strong storm with
hail or gusty winds. We even had a report of a funnel cloud
earlier this afternoon. These should end this evening. The big
dilemma comes in tonight. The best lift in the form of a 700
millibar low moving into Wyoming. The models do show copious
amounts of precipitation. The max amounts are more than likely
overdone, but many areas could see a quarter to a half an inch of
QPF tonight. The big question is what type and when. The hardest
hit area will be the eastern slopes of the mountains. For now, we
have hoisted a winter weather advisory for the eastern Wind River
Range and eastern Big Horn Range through Wednesday. A few spots
could get warning level amounts, but these would be in the highest
elevations and with just about all of the high elevation forest
roads still closed impacts would be slim to none. The lower
elevations are the question. The NAM continues to be the coldest
model and drops 700 millibar temperatures as low as minus 6 by
sunrise Wednesday which would put snow levels near 5500 feet. The
GFS is warmer with snow levels generally around 6000 to 6500 feet.
And this will make a HUGE difference in a place like Lander where
one or two degrees could make the difference between a cold rain
and a heavy, wet snow. For now we went with the warmer solution
but will issue an SPS for potential snow, especially in the higher
spots. If you don't want snow, the heaviest precipitation looks
to be before midnight before the colder air moves in though.

Precipitation will continue on Wednesday. With colder air aloft,
there could be some snow in the air in many lower elevation
locations. However, with the high May sun angle and the best upper
level forcing to the east of the area, rates would likely not be
enough to overcome the solar heating unless the snow is very
heavy, especially on the roads. The best chance for accumulation
would likely hold off until after sunset when all areas will have
a chance for something on the ground. Showers will continue into
Thursday although coverage will continue to decrease through the
day as ridging slowly begins to build into the area from the west.
Dry but still below normal temperatures are expected Friday.

.LONG TERM...Friday night through Tuesday

Friday night will continue with high pressure building to our
northwest over the PacNW. Some clouds may remain over southern WY
as low pressure slowly migrates over the SW US. The models are
hinting at some mid-level moisture rotating around a northern
Plains low into NE WY as well. Also the models are generating some
light precipitation in the northern Bighorns Saturday morning;
not very confident this will occur until afternoon heating
generates more widespread weak convection across NE and eastern
WY. Saturday will see continued warming into the 60s across the
area, and even more so into the 70s on Sunday as the center of the
high pressure moves eastward over the state. Some of the medium-
range models are again developing isolated mountain convection
late Sunday, but confidence is not high. Afternoon high
temperatures in the 70s are expected again Monday and Tuesday.
Wouldn't be surprised if temperatures end up being 5 degrees
higher than forecast now due to this first good high pressure of
the season. Both a northern and southern influence should bring
enough moisture into the area to develop more scattered
convection these days. The GFS is especially bullish Monday and
Tuesday with the ECMWF less so. The convection will likely be
terrain driven across western WY, while a weak boundary with moist
easterly flow on the east side should help storms across NE and
eastern WY. The ridge axis appears to remain over the area through
Tuesday, then move eastward on Wednesday, allowing more energetic
systems to move through Thursday and Friday.

&&

.AVIATION...For the 00Z TAFS through 00Z Thursday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

The low pressure system is moving from eastern Idaho through Wyoming
this afternoon and evening.  Showers and thunderstorms will
continue through central WY into the early evening hours
before becoming more widespread rain. Mostly MVFR conditions will
continue through the forecast time frame, with periods of IFR
expected as precipitation intensifies and ceilings lower.  As the
surface low pressure moves to the southeast around 00Z/Wed,
northerly flow will strengthen east of the divide. Precipitation
around the northern Bighorn Basin will move southward into central
WY.  700mb temperatures of -6C are suggesting some snow fall from
KLND to KCPR from about 10Z/Wed to 16Z/Wed.  Some upslope areas
could see moderate precipitation during the period.  With the flow
continuing after 12Z/Wed, ceilings and visibilities will remain low
until after 18Z/Wed, particularly at KLND and KCPR where rain/snow
are possible into the afternoon hours.  The mountains will be
predominantly obscured through the next 24 hours.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

The low pressure system is moving from eastern Idaho through Wyoming
this afternoon and evening.  early afternoon showers and
thunderstorms have weakened late this afternoon, though
more widespread showers may return early this evening as activity
from eastern Idaho will move into western WY. Winds will be gusty
and variable through the afternoon, with stronger north-northwest
wind pushing in after 01-02Z/Wed while rain showers continue through
about 06Z.  An easterly gusty wind push is expected to move into
Sweetwater County and SW WY after 06Z/Wed.  Models are suggesting
continued precipitation across southwest WY after 12Z/Wed, with KBPI
having a chance of snow for a few hours.  VFR/MVFR conditions this
afternoon will become more MVFR with localized IFR through the
afternoon and into the evening, becoming more MVFR/VFR overnight,
except for KBPI which should remain IFR/MVFR.  Mountains will be
mostly obscured through the forecast period.  Wednesday afternoon
should see partly cloudy skies with mid-level clouds and gusty
northeast wind, mostly due to downsloping off the mountains toward
KJAC and KPNA.

&&

.FIRE WEATHER...

A weather system moving across the area will keep clouds and showers
across much of the area into tomorrow, with the most numerous
showers East of the Continental Divide. A gusty wind north wind will
blow in many locations, with strong winds possible over portions of
Sweetwater County. Relative humidity will remain well above critical
levels. Mixing and smoke dispersal will be generally fair to poor.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to noon MDT
Wednesday for WYZ009-015.

&&

SHORT TERM...Hattings
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Hattings
Hazardous weather outlook, May 7, 3:00 AM MDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 AM MDT Tue May 7 2019

WYZ001>020-022>030-081200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 AM MDT Tue May 7 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms across
southern and southwestern portions. Snow possible late tonight
over central portions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Snow possible during the morning over central
portions. Snow showers likely in the mountains in the morning.

Sunday and Monday...Isolated afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 7, 1:40 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
140 PM MDT Tue May 7 2019

WYZ019-030-072030-
East Sweetwater County-Green Mountains and Rattlesnake Range-
140 PM MDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
230 PM MDT...

At 138 PM MDT, Doppler radar was tracking strong thunderstorms
across eastern Sweetwater County, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.  In addition, weak rotation has been detected north of
Wamsutter, and funnel clouds are a possibility.

These storms will remain over mainly rural areas of eastern
Sweetwater County, including the following locations... Red Desert
and Tipton.

This includes Interstate 80 between mile markers 142 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4126 10807 4171 10868 4227 10809 4226 10752
      4209 10752 4209 10750 4203 10750 4166 10778
      4166 10793 4145 10793
TIME...MOT...LOC 1938Z 216DEG 17KT 4182 10804

McDonald
Special weather statement, May 7, 2:46 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
246 PM MDT Tue May 7 2019

WYZ017-019-072130-
Wind River Basin-Green Mountains and Rattlesnake Range-
246 PM MDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater Station, which is 17 miles west of Jeffrey City, moving
northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sweetwater Station around 255 PM MDT.
  Sand Draw around 320 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4238 10812 4247 10834 4287 10816 4275 10774
TIME...MOT...LOC 2046Z 206DEG 24KT 4250 10819

Bourque
Special weather statement, May 7, 2:54 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
254 PM MDT Tue May 7 2019

WYZ018-081000-
Lander Foothills-
Including the city of Lander
254 PM MDT Tue May 7 2019

...Snow possible late tonight and Wednesday morning...

Rain late tonight may mix with or change to snow.

* WHAT...Rain mixing with or possibly changing to snow. The best
  chance of snow will be west of Routes 287 and 28.

* WHERE...Lander Foothills.

* WHEN...Late tonight and tomorrow morning.

* ADDITIONAL DETAILS...Roads may be slick at times, especially to
  the west of Lander and heading toward Sinks Canyon.

WYZ017-081000-
Wind River Basin-
Including the cities of Riverton and Shoshoni
254 PM MDT Tue May 7 2019

...Snow possible mixing with or changing to snow...

Rain late tonight may mix with or change to snow.

* WHAT...Rain possibly mixing with and changing to snow.

* WHERE...The Wind River basin, mainly above 5500 to 6000 feet.

* WHEN...Late tonight and tomorrow morning.

* ADDITIONAL DETAILS...Roads may be slick at times, especially
  west of the Riverton airport.

WYZ019-081000-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
254 PM MDT Tue May 7 2019

...Snow possible mixing with or changing to snow...

Rain late tonight may mix with or change to snow.

* WHAT...Rain mixing with and possibly changing to snow.

* WHERE...The Green Mountains, mainly above 6000 feet.

* WHEN...Late tonight and tomorrow morning.

* ADDITIONAL DETAILS...Roads may be slick at times.

WYZ022-081000-
Casper Mountain-
254 PM MDT Tue May 7 2019

...Rain mixing with and changing to snow...

Rain will mix with and change to snow tonight and continue into
Wednesday.

* WHAT...Rain mixing and changing to snow. Accumulations of 3 to 5
  inches are possible, especially above 8000 feet.

* WHERE...Casper Mountain.

* WHEN...Tonight through Wednesday.

* ADDITIONAL DETAILS...Roads may be slick at times.

WYZ008-081000-
Bighorn Mountains West-
254 PM MDT Tue May 7 2019

...Rain mixing with and changing to snow...

Rain will mix with and change to snow tonight and continue into
Wednesday.

* WHAT...Rain mixing with and changing to snow. Accumulations of 3
  to 5 inches possible, especially above 8000 feet.

* WHERE...Western Big Horn Mountains.

* WHEN...Tonight through Wednesday.

* ADDITIONAL DETAILS...Roads may be slick at times, including over
  Powder River Pass.

WYZ002-081000-
Absaroka Mountains-
254 PM MDT Tue May 7 2019

...Snow returning to portions of the Absarokas...

Occasional snow will return to the Absarokas.

* WHAT...Snow or rain changing to snow. Total accumulations of 3
  to 5 inches possible, mainly above 8000 feet.

* WHERE...Absaroka Mountains.

* WHEN...Tonight through Wednesday.

WYZ014-081000-
Wind River Mountains West-
254 PM MDT Tue May 7 2019

...Snow returning to the Wind River Mountains...

Occasional snow returning to the Wind River Mountains.

* WHAT...Snow or rain changing to snow. Accumulations of 3 to 6
  inches possible, mainly above 8500 feet.

* WHERE...Western Wind River Mountains.

* WHEN...Tonight through Wednesday.

* ADDITIONAL DETAILS...Highway 28 over South Pass may become slick
  and snow covered at times.
Special weather statement, May 7, 3:21 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
321 PM MDT Tue May 7 2019

WYZ017-019-072145-
Wind River Basin-Green Mountains and Rattlesnake Range-
321 PM MDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Jeffrey City, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. In addition, weak rotation has been detected north of
Wamsutter, and funnel clouds are a possibility.

This storm will remain over mainly rural areas of east central
Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4254 10787 4267 10804 4296 10774 4277 10748
TIME...MOT...LOC 2120Z 224DEG 23KT 4266 10789

21
Special weather statement, May 7, 3:21 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
321 PM MDT Tue May 7 2019

WYZ017-019-072145-
Wind River Basin-Green Mountains and Rattlesnake Range-
321 PM MDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Jeffrey City, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. In addition, weak rotation has been detected, and funnel
clouds are a possibility.

This storm will remain over mainly rural areas of east central
Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4254 10787 4267 10804 4296 10774 4277 10748
TIME...MOT...LOC 2121Z 224DEG 23KT 4267 10789

21
Special weather statement, May 7, 3:43 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
343 PM MDT Tue May 7 2019

WYZ017-019-020-072215-
Wind River Basin-Green Mountains and Rattlesnake Range-Natrona County
Lower Elevations-
343 PM MDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA AND EASTERN
FREMONT COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Castle Gardens, which is 32 miles northeast of Jeffrey City, moving
northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. In addition, weak rotation has been detected and funnel
clouds are a possibility.

This storm will remain over mainly rural areas of west central
Natrona and eastern Fremont Counties.

LAT...LON 4279 10752 4289 10772 4313 10755 4304 10724
TIME...MOT...LOC 2142Z 215DEG 18KT 4291 10757

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:09 PM MDTSpecial Weather StatementRIWSweetwater51 min
May 7, 1:40 PM MDTSpecial Weather StatementRIW50 min
May 7, 2:12 PM MDTWinter Weather AdvisoryRIWFremont, Johnson, Natrona, Sublette, Washakie40 hr
May 7, 2:46 PM MDTSpecial Weather StatementRIW44 min
May 7, 3:21 PM MDTSpecial Weather StatementRIW24 min
May 7, 3:43 PM MDTSpecial Weather StatementRIW32 min
May 7, 4:02 PM MDTSpecial Weather StatementRIWNatrona28 min
May 7, 4:15 PM MDTSpecial Weather StatementRIW30 min
May 7, 4:23 PM MDTSpecial Weather StatementRIWNatrona37 min
May 7, 4:57 PM MDTSpecial Weather StatementRIWNatrona33 min
May 7, 5:25 PM MDTSpecial Weather StatementRIWNatrona35 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.